Extraction of mth roots in matrix rings over fields (Q921089): Difference between revisions

From MaRDI portal
Import240304020342 (talk | contribs)
Set profile property.
ReferenceBot (talk | contribs)
Changed an Item
 
Property / cites work
 
Property / cites work: Q5732671 / rank
 
Normal rank
Property / cites work
 
Property / cites work: Q3246343 / rank
 
Normal rank
Property / cites work
 
Property / cites work: Q4073493 / rank
 
Normal rank
Property / cites work
 
Property / cites work: Square roots of complex matrices / rank
 
Normal rank
Property / cites work
 
Property / cites work: The Matrix Equation X 2 - I = 0 Over a Finite Field / rank
 
Normal rank
Property / cites work
 
Property / cites work: On square roots of M-matrices / rank
 
Normal rank
Property / cites work
 
Property / cites work: Nonnegative mth roots of nonnegative 0-symmetric idempotent matrices / rank
 
Normal rank
Property / cites work
 
Property / cites work: Q4771385 / rank
 
Normal rank
Property / cites work
 
Property / cites work: Q2770573 / rank
 
Normal rank
Property / cites work
 
Property / cites work: Roots of real matrices / rank
 
Normal rank
Property / cites work
 
Property / cites work: A Schur method for the square root of a matrix / rank
 
Normal rank
Property / cites work
 
Property / cites work: Q5839958 / rank
 
Normal rank
Property / cites work
 
Property / cites work: Q4693151 / rank
 
Normal rank
Property / cites work
 
Property / cites work: On the square roots of strictly quasiaccretive complex matrices / rank
 
Normal rank
Property / cites work
 
Property / cites work: Extraction of mth roots in matrix rings over fields / rank
 
Normal rank
Property / cites work
 
Property / cites work: A generalization of the matrix equation \(A^ 2=J\) / rank
 
Normal rank

Latest revision as of 11:23, 21 June 2024

scientific article
Language Label Description Also known as
English
Extraction of mth roots in matrix rings over fields
scientific article

    Statements

    Extraction of mth roots in matrix rings over fields (English)
    0 references
    0 references
    1990
    0 references
    Let F be a field with characteristic p (not necessarily positive), and \(M_ n(R)\) be the ring of \(n\times n\) matrices over R. The author concerns in this paper with the problem of establishing criteria to determine when the matrix equation \(X^ m=A\), \(A\in M_ n(F)\), has a solution in \(M_ n(F)\). It suffices to consider the case of a p(x)- primary matrix A, where p(x) is an irreducible polynomial over F. For this case, let \(e_ 1\geq e_ 2\geq..\). be the sequence of exponents of p(x) which form the elementary divisors of A, extended by adding infinitely many 0 terms. The criteria given in this paper fall into three cases: (1) \(p(x)=x:\) the criterion states that for all i, \(e_{(i-1)m+1}-e_{im}=0\) or 1. (2) p(x)\(\neq x\), m not divisible by p: if \(\beta\) is a root of the separable core q(x) of p(x) and \(E=F(\beta)\), then the multiplicity of each elementary divisor of A must be representable as a sum of integers, not necessarily distinct, each of which is the degree of some irreducible factor over E of the polynomial \(x^ m-\beta\). (3) p(x)\(\neq x\), m a power of p: the criterion combines the criteria in the first two cases: for all \(i\geq 1,e_{(i-1)m+1}-e_{im}=0\) or 1 and the multiplicity of each \(e_ i\) must be representable as a sum of integers, not necessarily distinct, each of which is a degree of some irreducible factor over E of the polynomial \(x^ m-\beta.\) Only some special cases of the above problem were considered earlier: \(F={\mathbb{C}}\) by \textit{J. H. M. Wedderburn} [Lectures on matrices (1964; Zbl 0121.261), pp. 119-122 and by \textit{F. R. Gantmacher} [Matrix theory, Vol. 1 (English translation 1959), pp. 232-235; see also the review of the Russian original (1953; Zbl 0050.248)], \(F={\mathbb{C}}\) and \(m=2\) by \textit{G. W. Cross} and \textit{P. Lancaster} [Linear Multilinear Algebra 1, 289- 293 (1974; Zbl 0283.15008)], \(F=GF(q)\) and \(A=I\), the identity matrix by \textit{J. H. Hodges} [Am. Math. Monthly 65, 518-520 (1958; Zbl 0082.244)].
    0 references
    0 references
    0 references
    0 references
    0 references
    mth roots in matrix rings over fields
    0 references
    primary matrices
    0 references
    matrix equation
    0 references
    elementary divisors
    0 references
    irreducible factor
    0 references